I have been on Paxil for over 10 years and have been thinking about getting off of it. What are the side effects of being on Paxil for such a long time? After reading some of the side effects of trying to get off Paxil, I am wondering if I should continue to take it for the rest of my life. Has anyone out there been on Paxil for as long as I have?
Ten years is a long time on the same antidepressant medication. This is actually a good thing because it shows that your body is not building resistance to the drug.
As of now there are no scientific studies that indicate SSRI medication as having any long term adverse effects on health. (There could be problems, but nothing is proven)
If you wish to get off Paxil there are a couple very key things you must understand first:
(1.) Even with a very slow tapering of the medication, you will get several week or even months of withdrawl symptoms. These symptoms can vary between mild to very severe.
(2.) If you stop taking your medication there is a very good chance that the symptoms of your Depression will return. Unfortunatly Depression almost never just goes away. The medication only controls it. This can often be very deciving because many times our medication does such a good just at controling our symptoms of depression that we think, "hey i'm better now and I can stop my meds." It can be a rude awakining to stop our meds and find that our depression was only hibernating with the use of our medication.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.